NSAIDs and stomach damage

March 9th, 2009  |  Published in Stumpblog  |  6 Comments

Many active folks have little ouchies from time to time. “Rest, ice, and anti-inflammatories” is the most commonly prescribed athletic trifecta. But be cautious: NSAID, or non steroidal anti-inflammatory drugs, are not harmless. Indeed, they often come with quite significant side effects, particularly to the gastrointestinal tract.

An overview from Johns Hopkins describes some of the problems.

Aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Advil, Motrin), naproxen (Aleve, Naprosyn), diclofenac (Cataflam, Voltaren), and ketoprofen (Orudis) cause stomach upset, bleeding in the digestive tract, and ulcers in some people.

NSAIDs have these effects because they disable the stomach’s protective mechanisms that shield it from the acidic juices used to digest foods. Older people are most at risk for these NSAID-related stomach problems, since the protective mechanisms operate less well with age. NSAIDs can also cause bleeding in other parts of the body, because they inhibit the blood’s ability to clot..

Responses

  1. HalcyonNwar says:

    March 10th, 2009at 11:57 am(#)

    Totally agree… I was on a sports team in college and we used to pop ibuprofen constantly, calling it vitamin i. Yeah, that got pretty old when some blood started showing up where it wasn’t supposed to.

  2. MaryL says:

    March 10th, 2009at 1:48 pm(#)

    I needed to read this, even though I recently discovered that a week on Naproxyn was enough to bruise both my knees badly just for kneeling on CARPET for a few minutes one day.

    I’ve been dealing with shoulder issues for months and was on Advil for a week after my right shoulder flared up badly enough that I booked a cortisone shot (then cancelled it as the Advil started to kick in). Now my left shoulder has been creeping back to its usual level of owie, and I’ve started the Advil again — but I think I’m just going to ice a lot more. *sigh*

    (The new site looks great, Krista! W00t!)

  3. habereno says:

    March 27th, 2009at 8:31 am(#)

    Even 1 dose of NSAIDs is enough to cause stomach upset and small ulcers in some people. Anyone with a history of stomach or intestinal bleeding should use them with caution. Anyone with significant liver or kidney problems should also use them with caution.

    That being said, they are an excellent medication for coping with musculoskeletal aches and pains, including those incurred from sports injuries. There are a few tricks to taking them, which I think most people already have the wisdom to be aware of: 1) Always take them with food and NOT on an empty stomach; 2) If you are on high doses, you should not be taking high doses of them for more than 2 weeks or so; 3) If you are requiring them around the clock (at any dose) to deal with pain for more than 2 weeks, you should see an MD for further evaluation and to discuss other treatment options.

    If someone requires long-term treatment with NSAIDs, it is an option to give someone a 2nd medication to protect their stomach from the bleeding and irritation — e.g., medications which are commonly prescribed for acid reflux like Prilosec or Nexium. However, if you are requiring that level of NSAID usage, it is probably a better idea to see a physician for recommendations rather than self-dosing your meds.

  4. Chris says:

    November 26th, 2011at 11:56 am(#)

    Yep, I found out the hard way that I should have eaten before taking NSAIDS.
    A trip to the hospital and a Big Mac later.

    Stupid me.

  5. Jennifer England says:

    May 21st, 2012at 2:08 pm(#)

    My 12 year old daughter has damage to her stomach due to NSAID usage (around the clock for 30 days). We have been to 2 doctor’s including a pediatric gastroenterologist. We have tried Prilosec and Prevacid which make symptoms worse. Are there any practical ways of easing the pain and encouraging healing of the lining?

  6. Mistress Krista says:

    May 23rd, 2012at 2:31 pm(#)

    @Jennifer: Check out the GAPS diet, which is a gut healing protocol.
    http://gapsdiet.com/


Get "Fuck Calories"

Enter your information below and the magical gnomes that run Stumptuous will send you a copy of the "Fuck Calories" e-book for free!
Name:
Email Marketing by Javelin

Share